Journal Information
Vol. 32. Issue. 4.July 2012
Pages 0-553
Vol. 32. Issue. 4.July 2012
Pages 0-553
DOI: 10.3265/Nefrologia.pre2012.Feb.11248
Full text access
Severe levofloxacin-induced hypoglycaemia: a case report and literature review
Hipoglicemia severa por levofloxacino: caso clínico y revisión de la literatura
Visits
4693
Héctor Parra-Riffoa, Juan Lemus-Peñalozaa
a Unidad de Nefrología, Hospital Clínico Fuerza Aérea de Chile, Santiago de Chile, Chile,
This item has received
4693
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

We report a case of severe hypoglycaemia secondary to quinolones in a haemodialysis patient.

Our patient was a 72-year-old man who received haemodialysis three times a week with a tunnelled catheter. He was admitted for severe shivering during a dialysis session. Blood and catheter cultures showed S. maltophilia and E. casseliflavus. The catheter was removed, and antibiotic treatment was initiated with levofloxacin, at 250mg every 48h, and cotrimoxazole once a day.

The patient’s renal failure was then treated medically. The sepsis developed without complication until the second week, when severe hypoglycaemia was detected, with neurological symptoms that persisted for three days. The patient received boluses of glucose at 30% via intravenous administration, and glucose infusion at 10%. Suspecting erroneous intake of oral hypoglycaemic agents, we performed a drug test but found no traces of these drugs. On the other hand, it did reveal the presence of toxic levels of levofloxacin.

The patient’s underlying nephrological disease was a primary membranous glomerulopathy. The patient had been on haemodialysis for more than ten years, and had lost all arteriovenous fistulas. He also had undergone arthrodesis of the right knee, and had multiple infections of this joint. He was hypertensive, and did not suffer diabetes mellitus.

The patient was under normal treatment with water-soluble vitamins, amlodipine, and Venofer.

Physical examination: the patient was in a mild stupor; blood pressure: 120/80; heart rate: 80 beats/min; respiratory rate: 18 breaths/min; jugular: 5cm at 30°. Heart: RR interval 2 times with II/VI grade systolic murmur in the aortic area (no radiation). Lungs: basal crackles. Abdomen was soft, depressible, and painless, with no visceromegaly. Limbs: oedema and arthrodesis of the right knee. Symmetric pulses. No embolic injuries.

Laboratory tests: [Na+]: 136mM; [K+]: 4.5mM; [Cl-]: 100mM; [HCO3-]: 20mM; haemoglobin: 9g/dl; blood urea nitrogen (BUN): 100mg/dl; creatinine: 10mg/dl; thyrotropin (TRH) 1.79mIU/ml; toxicology: 32ug/ml levofloxacin (therapeutic levels: 6ug/dl).

Hypoglycaemia secondary to levofloxacin is a very rare adverse reaction (<0.01%) according to the manufacturer.1 Several authors have described it in elderly patients with advanced chronic renal failure.2-4 The mechanism of this severe complication is caused by an inhibition of the KATP channels in the islets of Langerhans, which enhances calcium influx and the release of insulin filled vesicles. This effect has been demonstrated in a mouse model, and it is similar to that produced by sulfonylureas.5 Our first suspicion was the use of oral hypoglycaemic agents, which is well known to cause severe hypoglycaemia. However, this was ruled out by drug testing, which revealed the presence of high levels of levofloxacin, despite having adjusted the dose for the renal failure in our patient.

We conclude that, in patients with advanced renal failure, quinolones may cause hypoglycaemia as severe as that produced by oral hypoglycaemic agents.

 

Conflicts of interest

 

The authors affirm that they have no conflicts of interest related to the content of this article.

Bibliography
[1]
Sanofi Aventis. Tavanic® (folleto de información al profesional).
[2]
Singh N, Jacob JJ. Levofloxacin and hypoglycemia. Clin Infect Dis 2008;46:1127. [Pubmed]
[3]
Gibert AE, Porta FS. Hypoglycemia and levofloxacin: a case report. Clin Infect Dis 2008;46:1126-34.
[4]
Kelesidis T, Canseco E. Levofloxacin-induced hypoglycemia: a rare but life-threatening side effect of a widely used antibiotic. Am J Med 2009;122(3):e3-4. [Pubmed]
[5]
Saraya A, Yokokura M, Gonoi T, Seino S. Effects of fluoroquinolones on insulin secretion and h-cell ATP-sensitive K channels. Eur J Pharmacol 2004;497:11-7.
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.